Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 162, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 26, 2018, 10:08 PM CDT for Sedgwick County, Kansas. It was in force for 67 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2018, 10:08 PM CDT (03:08 UTC)
- Expired
- Jun 26, 2018, 11:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 70.0 mph
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 24 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 10:11 PM CDT | HAIL 1.25 | 5 Nnw Garden Plain, KS | QUARTER TO HALF DOLLAR SIZE HAIL BEING REPORTED AT 21ST AND 334TH. |
| Jun 26, 10:27 PM CDT | TSTM WND GST 65 | 4 Sw Goddard, KS | REPORTED BY CAMPERS AT LAKE AFTON. PING-PONG BALL SIZE HAIL ACCOMPANIED THE WIND. |
| Jun 26, 10:27 PM CDT | HAIL 1.5 | 4 Sw Goddard, KS | PING PONG BALL SIZE HAIL REPORTED NEAR LAKE AFTON. TIME ESTIMATED VIA RADAR. |
| Jun 26, 11:00 PM CDT | TSTM WND GST 60 | Viola, KS | NICKEL SIZE HAIL ACCOMPANIED THE WIND. |
| Jun 26, 11:00 PM CDT | HAIL 0.88 | Viola, KS | 60 MPH WINDS ACCOMPANIED THE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1614 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 2742 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
519
WUUS53 KICT 270308
SVRICT
KSC173-270415-
/O.NEW.KICT.SV.W.0162.180627T0308Z-180627T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1008 PM CDT TUE JUN 26 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Western Sedgwick County in south central Kansas...
* Until 1115 PM CDT.
* At 1008 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Cheney to near Goddard, moving
southeast at 15 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Goddard, Cheney, Garden Plain, Andale, Viola and Lake Afton.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3773 9781 3773 9770 3779 9770 3783 9759
3748 9756 3747 9781
TIME...MOT...LOC 0308Z 320DEG 13KT 3772 9780 3772 9761
HAIL...2.50IN
WIND...70MPH
$$
HOWERTON4 follow-up statements
190
WWUS53 KICT 270321
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1021 PM CDT TUE JUN 26 2018
KSC173-270415-
/O.CON.KICT.SV.W.0162.000000T0000Z-180627T0415Z/
Sedgwick KS-
1021 PM CDT TUE JUN 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR WESTERN SEDGWICK COUNTY...
At 1021 PM CDT, a severe thunderstorm was located over Garden Plain,
moving south at 15 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Goddard, Cheney, Garden Plain, Andale, Viola and Lake Afton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3773 9781 3773 9770 3779 9770 3783 9759
3748 9756 3747 9781
TIME...MOT...LOC 0321Z 345DEG 14KT 3766 9767
HAIL...2.50IN
WIND...70MPH
$$
HOWERTON042
WWUS53 KICT 270333
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1033 PM CDT TUE JUN 26 2018
KSC173-270415-
/O.CON.KICT.SV.W.0162.000000T0000Z-180627T0415Z/
Sedgwick KS-
1033 PM CDT TUE JUN 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHWESTERN SEDGWICK COUNTY...
At 1033 PM CDT, a severe thunderstorm was located near Viola, or 7
miles west of Clearwater, moving south at 25 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Goddard, Cheney, Garden Plain, Viola and Lake Afton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3763 9781 3768 9769 3772 9759 3748 9756
3747 9781
TIME...MOT...LOC 0333Z 338DEG 23KT 3754 9763
HAIL...2.00IN
WIND...70MPH
$$
HOWERTON182
WWUS53 KICT 270359
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1059 PM CDT TUE JUN 26 2018
KSC173-270415-
/O.CON.KICT.SV.W.0162.000000T0000Z-180627T0415Z/
Sedgwick KS-
1059 PM CDT TUE JUN 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHWESTERN SEDGWICK COUNTY...
At 1059 PM CDT, a severe thunderstorm was located over Viola, or 8
miles north of Conway Springs, moving south at 5 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cheney, Viola and Lake Afton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3763 9781 3765 9770 3765 9759 3756 9757
3748 9756 3747 9781
TIME...MOT...LOC 0359Z 353DEG 6KT 3750 9768
HAIL...1.25IN
WIND...60MPH
$$
HOWERTON461
WWUS53 KICT 270410
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1110 PM CDT TUE JUN 26 2018
KSC173-270420-
/O.EXP.KICT.SV.W.0162.000000T0000Z-180627T0415Z/
Sedgwick KS-
1110 PM CDT TUE JUN 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SEDGWICK COUNTY
WILL EXPIRE AT 1115 PM CDT...
The storm which prompted the warning is moving out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3763 9781 3765 9770 3765 9759 3756 9757
3748 9756 3747 9781
TIME...MOT...LOC 0410Z 320DEG 13KT 3747 9765
$$
HOWERTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:29 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jun 26, 6:29 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Wichita KS 629 PM CDT Tue Jun 26 2018 .SHORT TERM...(This evening through Friday night) Issued at 342 PM CDT Tue Jun 26 2018 An upper level low is located over northeast Iowa this afternoon, At the surface, a weak frontal boundary/trough extends from Iowa southwest into southern Kansas. The cluster of thunderstorms that developed ahead of this boundary earlier this morning continues to push E/SE across our far eastern counties at this time. These storms will continue to pose a damaging wind threat as they clear the area. In the wake of this activity, satellite and radar imagery show a residual outflow boundary draped across parts of southern KS. Recently, this boundary has shown signs of shifting NE as southwesterly low/mid level flow ensues. At the same time, upper level ridging is beginning to build in from the Four Corners region. The question, then, is whether or not convection can redevelop along this boundary. The better upper level forcing will be east of the area, suggesting at least some subsidence in its wake. This along with some mid level height rises may be enough to keep a lid on any additional convection. That said, the increasing low/mid level flow/warm air advection this evening combined with at least some weak surface convergence along the boundary may be just enough to allow a few thunderstorms to develop. For now, we'll keep lower-end pops in the forecast to account for this potential. If any storm were to develop, it would be in an environment favorable for severe thunderstorms, primarily capable of damaging wind and large hail. The key takeaway here, though, is the threat of any redevelopment is very much conditional and confidence remains low. Beyond today, the main concern will continue to be the heat as the upper level ridge continues to build east across the Central/Southern Plains. Temperatures warming well into the 90s to near 100 combined with dewpoints in the 70s will allow heat indices to near or exceed 105 both Wednesday and Thursday afternoons, especially east of I-135. For now, we will leave the current area highlighted in the Heat Advisory as is as this is where the best chance of seeing those higher dewpoints/heat indices is. Increasing southwesterly winds may promote better mixing by Thursday/Friday, with the threat of 105+ heat indices being more focused across SE KS. After coordination with surrounding offices, it was decided to extend the Advisory into Thursday afternoon. However, the western tier of counties may be able to be dropped from this advisory Thursday afternoon if the somewhat lower dewpoints pan out. - Martin .LONG TERM...(Saturday through Tuesday) Issued at 342 PM CDT Tue Jun 26 2018 Medium range models continue to remain in good agreement regarding the eastward shift of the upper ridge and the development of a WRN US trough. This should lead to an increased risk of thunderstorms over the weekend along with a subsequent decrease in temperatures (albeit, slight). - Martin && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 627 PM CDT Tue Jun 26 2018 Isolated thunderstorms will continue to develop over eastern Kansas for this evening then should gradually diminish after 06z. Meanwhile VFR conditions will prevail across the region with light south winds in the morning gradually increasing. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 100 75 100 / 30 0 0 0 Hutchinson 73 100 75 101 / 10 0 0 0 Newton 73 98 75 100 / 10 0 0 0 ElDorado 72 97 74 97 / 20 0 0 0 Winfield-KWLD 74 99 75 97 / 30 0 0 0 Russell 70 102 74 104 / 0 0 0 0 Great Bend 70 101 74 102 / 0 0 0 0 Salina 71 102 76 105 / 0 0 0 0 McPherson 72 100 75 102 / 20 0 0 0 Coffeyville 75 96 75 96 / 30 0 0 0 Chanute 74 95 75 96 / 30 0 0 0 Iola 73 95 75 96 / 30 0 0 0 Parsons-KPPF 75 95 75 96 / 30 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM Wednesday to 8 PM CDT Thursday for KSZ049-051>053-068>072-083-092>096-098>100. && SHORT TERM...RM LONG TERM...RM AVIATION...CDJ
Hazardous weather outlook, Jun 26, 9:46 PM CDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 946 PM CDT Tue Jun 26 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 946 PM CDT Tue Jun 26 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe storms will affect south central and southeast Kansas tonight with large hail up to two inches and damaging winds up to 70 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat indices are expected to climb to around 105 degrees both Wednesday and Thursday afternoon and early evening. See latest heat advisory for additional details. For Friday through Saturday, afternoon heat indices will be around 100 degrees. Storms will return to the forecast for Saturday night through Monday as a cold front approaches the area. Strong storms look possible with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed across mainly southern Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 26, 9:37 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM HAIL 3 SSW VALLEY CENTER 37.80N 97.40W
06/26/2018 E2.50 INCH SEDGWICK KS BROADCAST MEDIA
&&
MARTINLocal storm report, Jun 26, 9:38 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
938 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM HAIL 1 S MAIZE 37.76N 97.46W
06/26/2018 E1.25 INCH SEDGWICK KS PUBLIC
TWITTER REPORT OF HAIL JUST LARGER THAN
QUARTERS SOUTH OF MAIZE.
&&
MARTINLocal storm report, Jun 26, 9:40 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
940 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL MAIZE 37.77N 97.46W
06/26/2018 E2.50 INCH Sedgwick KS PUBLIC
ESTIMATED VIA TWITTER PHOTO.
&&
ADKLocal storm report, Jun 26, 9:42 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
942 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM HAIL COLWICH 37.78N 97.54W
06/26/2018 E1.00 INCH Sedgwick KS TRAINED SPOTTER
60 MPH WINDS ACCOMPANIED THE HAIL.
&&
ADKLocal storm report, Jun 26, 9:45 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
945 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM TSTM WND GST COLWICH 37.78N 97.54W
06/26/2018 M62 MPH SEDGWICK KS TRAINED SPOTTER
SPOTTER MEASURED A 62 MPH WIND GUST NEAR
COLWICH.
&&
MARTINSpecial weather statement, Jun 26, 9:48 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Wichita KS 948 PM CDT TUE JUN 26 2018 KSZ069-270345- Butler KS- 948 PM CDT TUE JUN 26 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... East central Butler County in south central Kansas... * Until 1045 PM CDT. * At 946 PM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from 14 miles west of Eureka to near El Dorado...and moving south at 15 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... El Dorado, Augusta, Leon, Rosalia, El Dorado Airport, Beaumont, El Dorado Lake and El Dorado State Park. LAT...LON 3769 9700 3792 9694 3791 9652 3765 9653 TIME...MOT...LOC 0248Z 345DEG 13KT 3786 9654 3785 9692 HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:07 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 53 min |
| Jun 26, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 45 min |
| Jun 26, 7:13 PM CDT | Special Weather Statement | ICT | Allen | 47 min |
| Jun 26, 7:19 PM CDT | Tornado Warning | ICT | Greenwood | 19 min |
| Jun 26, 7:28 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 62 min |
| Jun 26, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| Jun 26, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 60 min |
| Jun 26, 8:04 PM CDT | Areal Flood Warning | ICT | Butler | 8 hr |
| Jun 26, 8:10 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 33 min |
| Jun 26, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 49 min |
| Jun 26, 8:27 PM CDT | Tornado Warning | ICT | Butler | 48 min |
| Jun 26, 8:37 PM CDT | Special Weather Statement | ICT | Woodson | 23 min |
| Jun 26, 8:38 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 67 min |
| Jun 26, 8:49 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 56 min |
| Jun 26, 9:05 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 40 min |
| Jun 26, 9:25 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 65 min |
| Jun 26, 9:30 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 60 min |
| Jun 26, 9:48 PM CDT | Special Weather Statement | ICT | Butler | 57 min |
| Jun 26, 9:52 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 38 min |
| Jun 26, 10:17 PM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| Jun 26, 10:31 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 44 min |
| Jun 26, 10:32 PM CDT | Special Weather Statement | ICT | Wilson | 28 min |
| Jun 26, 10:41 PM CDT | Special Weather Statement | ICT | Butler | 34 min |
| Jun 26, 10:46 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 59 min |
| Jun 26, 10:47 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 25 min |
| Jun 26, 11:46 PM CDT | Special Weather Statement | ICT | Sumner | 44 min |
| Jun 27, 12:27 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| Jun 27, 1:13 AM CDT | Areal Flood Warning | ICT | Sedgwick, Sumner | 9 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.